New Mexico, 2021

High Wind in New Mexico, January 30, 2021

January 30, 2021 · NWS MAF · 2 events in 2 counties and zones

S. and into the southern plains states.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A quick moving upper level disturbance moved across the western U.S. and into the southern plains states. Strong westerly winds on the southern edge of the disturbance mixed into the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 30, 1:52 AM MST, 8 minutes earlier.

Area forecast discussion, Jan 30, 1:52 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
252 AM CST Sat Jan 30 2021

.DISCUSSION...
Satellite shows mid-level low near the 4-Corners region with an
assocd moist plume from wrn OK to the Lower Trans Pecos. The
attendant Pacific cold front was e of Holloman-Sierra Blanca. The
front will be e of the mtns by 10Z and will then move quickly e
across the CWFA with w winds near 20kts pretty common before 12Z.
Between 15Z-21Z today sustained surface winds of 25-30kts will be
common from SE NM-PB solid advisory level winds. The wind advisory
looks pretty good and we will not make any changes. Despite cold
advection w-nw downslope winds will keep temperatures above normal
today with highs 60-70, most areas. Blowing dust will be an issue
today as well. Surface high pressure will continue to build into
the area Sunday with ne winds developing and high temps cooling
off about 10 degrees. High temps will make a strong rebound Tue-
Wed with prominent mid-level height ridging as well as amplified
low-level thermal ridging. 24hrs prior the GFS had the trof moving
across Wed, but it has slowed the trof to pass on Thur, which the
ECMWF had been suggesting all along. With the passage trof Thur
there will be a repeat performance of windy-very windy conditions
across CWFA. SE NM, PB, and Trans Pecos will remain in the warm
dry sector Thur thus no precip is expected with the trof. The nrn
stream will likely have pushed cold air s, but it will probably
remain just n of CWFA during the day. High temps will be cooler
areawide Fri, but especially in the n-ne CWFA due to the said cold
air. Even much colder air is in the offing Sat-Sun of next weekend.

&&

.FIRE WEATHER...
High winds are expected across the area this morning through the
afternoon due to an associated strong trough. High winds and low RHs
favor elevated fire weather, but recent moisture has increased ERCs
across the area mitigating any greater concern. Therefore, a RFD has
been issued with increased winds and low RHs favoring initial
attack conditions. Winds will subside around sunset as the associated
trough treks eastward.

Well above normal temperatures and dry conditions will increase
dryness this coming week. Another trough will dig into the area
Thursday bringing in windy-very windy conditions across much of
the area. Depending on how the fuels look by Thurs, this pattern
could bring significant fire weather potential into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  37  60  32 /   0   0   0   0
Carlsbad                       65  32  58  29 /   0   0   0   0
Dryden                         76  44  66  39 /   0   0   0   0
Fort Stockton                  68  38  60  36 /   0   0   0   0
Guadalupe Pass                 55  34  51  34 /   0   0   0   0
Hobbs                          62  32  58  29 /   0   0   0   0
Marfa                          60  26  58  24 /   0   0   0   0
Midland Intl Airport           66  36  61  33 /   0   0   0   0
Odessa                         67  35  61  32 /   0   0   0   0
Wink                           68  33  62  29 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 5 AM early this morning to 5 PM MST this
     afternoon for Central Lea County-Eddy County Plains-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory from 6 AM this morning to 6 PM CST this evening
     for Andrews-Borden-Crane-Davis Mountains Foothills-Dawson-
     Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
     Upton-Ward-Winkler.

     High Wind Warning until 6 PM CST /5 PM MST/ this evening for
     Chinati Mountains-Davis Mountains-Eastern Culberson County-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Van Horn and Highway 54 Corridor.

&&
Hazardous weather outlook, Jan 29, 1:40 PM MST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 PM CST Fri Jan 29 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-302045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 PM CST Fri Jan 29 2021 /140 PM MST Fri Jan 29 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for Culberson County, the Guadalupe,
Delaware, Davis, and Chinati Mountains late tonight through tomorrow
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The High Wind Warning continues through Saturday afternoon.

A Wind Advisory is in effect Saturday for the Permian Basin,
Southeast New Mexico plains, and much of the Trans Pecos.

Areas of blowing dust are possible across portions of the Permian
Basin and Southeast New Mexico on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jan 30, 1:05 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
205 AM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     NON-TSTM WND GST ESE PINE SPRINGS        31.89N 104.81W
01/30/2021  M78 MPH          Culberson          TX   MESONET

&&

MATTHEW.D.JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
January 30, 2:00 AM MST to 11:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
January 30, 9:31 AM MST to 11:46 AM MST
Where
Northern Lea County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939531, 939540.